Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 22, NWS Aberdeen, SD

September 28, 200716 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 28, 2007, 4:10 AM CDT for 16 counties in South Dakota. It took effect at Sep 28, 2007, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2007, 4:10 AM CDT (09:10 UTC)
In effect from
Sep 28, 2007, 11:00 AM CDT
Expired
Sep 28, 2007, 7:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 280910
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT FRI SEP 28 2007

...WINDY CONDITIONS DEVELOPING TODAY...

.AS SURFACE HIGH PRESSURE MOVES EAST OF THE AREA TODAY...LOW
PRESSURE WILL STRENGTHEN OVER THE ROCKIES. STRONG SOUTHERLY WINDS
WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA TODAY AS THE PRESSURE
GRADIENT STRENGTHENS BETWEEN THESE TWO SYSTEMS.

SDZ004>006-009-010-016>018-033>037-045-048-051-281600-
/O.NEW.KABR.WI.Y.0022.070928T1600Z-070929T0000Z/
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...GETTYSBURG...FAULKTON...REDFIELD...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
410 AM CDT FRI SEP 28 2007 /310 AM MDT FRI SEP 28 2007/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

BY LATE MORNING...STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP
OVER PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. SUSTAINED WINDS
ARE EXPECTED TO REACH 25 TO 35 MPH TODAY...WITH A FEW GUSTS NEAR
45 MPH POSSIBLE. THESE WINDS WILL DECREASE SLIGHTLY AROUND SUNSET.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
TMT
2 follow-up statements
000 
WWUS73 KABR 281535
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1035 AM CDT FRI SEP 28 2007

...WINDY CONDITIONS DEVELOPING TODAY...

.AS SURFACE HIGH PRESSURE MOVES EAST OF THE AREA TODAY...LOW
PRESSURE WILL STRENGTHEN OVER THE ROCKIES. STRONG SOUTHERLY WINDS
WILL DEVELOP ACROSS CENTRAL AND EASTERN SOUTH DAKOTA TODAY AS THE
PRESSURE GRADIENT STRENGTHENS BETWEEN THESE TWO SYSTEMS.

SDZ004>006-009-010-016>018-033>037-045-048-051-282345-
/O.CON.KABR.WI.Y.0022.070928T1600Z-070929T0000Z/
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...GETTYSBURG...FAULKTON...REDFIELD...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1035 AM CDT FRI SEP 28 2007 /935 AM MDT FRI SEP 28 2007/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

BY NOON...STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP OVER
PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. SUSTAINED WINDS ARE
EXPECTED TO REACH 25 TO 35 MPH TODAY...WITH A FEW GUSTS NEAR 45
MPH POSSIBLE. THESE WINDS WILL DECREASE SLIGHTLY AROUND SUNSET.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MOHR
000 
WWUS73 KABR 290004
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT FRI SEP 28 2007

...WIND ADVISORY NO LONGER IN EFFECT...


SDZ004>006-009-010-016>018-033>037-045-048-051-290115-
/O.EXP.KABR.WI.Y.0022.000000T0000Z-070929T0000Z/
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...GETTYSBURG...FAULKTON...REDFIELD...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
704 PM CDT FRI SEP 28 2007 /604 PM MDT FRI SEP 28 2007/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE SUBSIDED A BIT ACROSS THE AREA...SO THE WIND ADVISORY
THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. HOWEVER SOUTH TO
SOUTHEAST WINDS AT 15 TO 30 MPH ARE STILL EXPECTED OVERNIGHT. 

$$


HINTZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 28, 3:56 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 28, 3:56 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
356 AM CDT FRI SEP 28 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE RIDGE AXIS LOCATED ACROSS THE EASTERN DAKOTAS AND
MINNESOTA EARLY THIS MORNING WITH TEMPERATURES DROPPING INTO THE
UPPER 30S IN SOME LOCATIONS UNDER CLEAR SKIES AND LIGHT WINDS.
OVER CENTRAL AND WESTERN SD...SOUTHEAST WINDS HAVE BEGUN TO
INCREASE IN RESPONSE TO STRENGTHENING LOW PRESSURE OVER THE
ROCKIES AND THE UPPER LEVEL TROUGH CONTINUING TO BUILD/MOVE ONTO
THE WESTERN CONUS.

PRESSURE GRADIENT TIGHTENS QUITE A BIT BY EARLY AFTERNOON AS THE
SURFACE HIGH CONTINUES TO MOVE EAST AND LOW PRESSURE OVER THE
ROCKIES CONTINUES TO STRENGTHEN. SOUTHERLY WINDS WILL INCREASE
TODAY AND BECOME RATHER WINDY BY LATE MORNING/EARLY AFTERNOON WITH
SUSTAINED WINDS PROBABLY INTO THE 25 TO 35 MPH RANGE...WITH
HIGHER GUSTS. 925 MB WINDS ON THE ORDER OF 30 TO 40 KNOTS OR
SO...WITH 850 MB WINDS APPROACHING 50 KNOTS. SHOULD BE ABLE TO MIX
SOME OF THESE WINDS DOWN BY THIS AFTERNOON IN THE FORM OF GUSTS.
GUIDANCE VALUES SHOWING SUSTAINED WINDS BEING MARGINAL FOR WIND
ADVISORY. FEEL IT WILL BE A MARGINAL OR LOW END CRITERIA EVENT AND
AFTER COORDINATION WITH OTHER OFFICES...HAVE ISSUED A WIND
ADVISORY FOR A PORTION OF THE CWA FOR TODAY. MAINLY FROM THE JAMES
VALLEY...WEST TO MBG...THEN SOUTH TO JONES COUNTY. FIRE WX ALSO A
CONCERN FOR TODAY AS EXTREME FIRE DANGER WILL DEVELOP BY THIS
AFTERNOON OVER PORTIONS OF CENTRAL SD. SEE FIRE WX DISCUSSION
BELOW FOR MORE DETAILS. WITH THE STRONG WAA GOING ON
TODAY...SHOULD SEE HIGHS WARMING INTO THE MID 80S ACROSS THE
SOUTHWEST PORTION OF THE CWA...WITH LOW TO MID 70S ACROSS THE FAR
NORTHEAST. STRONG LLJ DEVELOPS TONIGHT ACROSS THE EASTERN FORECAST
AREA AND INTO MN. LEFT SLIGHT/SMALL CHANCE POPS ACROSS MOST OF THE
AREA TONIGHT...WITH A FOCUS OF 30 POPS ACROSS THE EASTERN CWA
WHERE THE LLJ RESIDES.

ON SATURDAY WINDY CONDITIONS ARE EXPECTED ONCE AGAIN AS DEEP
SOUTH/SOUTHWESTERLY FLOW RESIDES OVER THE AREA. WARMER TEMPS ARE
EXPECTED AS STRONG WAA CONTINUES TO OCCUR OVER THE NORTHERN
PLAINS. MANY LOCATIONS ARE EXPECTED TO EXCEED 80 DEGREES ON
SATURDAY...WITH MID TO UPPER 80S ACROSS CENTRAL SD. FAIRLY STRONG
STORM SYSTEM STILL EXPECTED TO MOVE INTO THE REGION SATURDAY
NIGHT. A FEW MODELS ARE BEGINNING TO TREND FASTER WITH THE WEEKEND
SYSTEM BUT THIS STILL LEAVES RATHER GOOD CHANCES FOR PRECIP
SATURDAY NIGHT. STUCK WITH THE GOING LIKELY POPS ACROSS THE
SOUTHERN CWA...EXTENDING NORTHEAST INTO WEST CENTRAL MN. COULD SEE
A FEW STRONGER STORMS AS THERE IS SOME INSTABILITY TO WORK WITH.
SPC HAS PLACED MOST OF THE CENTRAL AND EASTERN CWA IN SLIGHT RISK
FOR DAY 2.

.FIRE WEATHER...THIS AFTERNOON
VERY HIGH TO EXTREME FIRE DANGER EXPECTED TODAY ACROSS CENTRAL
SOUTH DAKOTA. STRONG SOUTHERLY WINDS WILL DEVELOP BY LATE MORNING
AND PERSIST INTO THE AFTERNOON...SUSTAINED FROM 25 TO 35 MPH WITH
HIGHER GUSTS. WILL BE FLIRTING WITH RED FLAG CONDITIONS ACROSS
FIRE WX ZONES 267/268...WHICH ARE THE WEST RIVER COUNTIES. FEEL
GUSTS OF 25 MPH OR GREATER WILL BE HAD...THE ONLY PROBLEM IS THAT
RH VALUES APPEAR TO BE MARGINAL FOR RED FLAG WARNING. CURRENT
FORECAST HAS RH VALUES DROPPING TO AROUND 27 TO 30 PERCENT OVER
CENTRAL SD THIS AFTERNOON. MODELS ARE SHOWING A RATHER QUICK
INCREASE IN DEWPOINTS THIS AFTERNOON OVER CENTRAL SD...A NARROW
RIBBON OF INCREASED MOISTURE THAT SURGES NORTH ACROSS THE CENTRAL
PLAINS. MODELS MIGHT BE OVERDOING THIS A BIT...AND IN FACT...DID
NOT GO AS HIGH AS MODELS ARE SHOWING FOR DEWPOINTS THIS AFTERNOON.
RED FLAG WARNINGS WILL BE IN EFFECT FARTHER WEST INTO WESTERN SD
AND PORTIONS OF SOUTHWESTERN ND WHERE RH VALUES WILL BE WELL INTO
THE 20S. WILL HAVE TO KEEP AN EYE ON HOW CONDITIONS EVOLVE THIS
AFTERNOON. IF MOISTURE RECOVERY IS MUCH SLOWER THAN GRIDS
REFLECT...COULD BE A TIME FOR A FEW HOURS THIS AFTERNOON WHERE RED
FLAG CONDITIONS ARE MET. ALSO...FUEL STATUS PAGE DOES SHOW A YES
FOR FIRE WX ZONES 267/268 AND HAS BEEN UPDATED WITHIN PAST FEW
DAYS. BUT AT THIS TIME...WILL OPT TO NOT ISSUE RED FLAG WARNING AS
CURRENT RH VALUE FORECAST FALLS SHORT OF CRITERIA.

.LONG TERM...12Z SUNDAY THROUGH TUESDAY NIGHT

MEDIUM RANGE MODELS ARE DOING PRETTY GOOD WITH CURRENT SITUATION.
THE PERIOD OPENS WITH AN UPPER LEVEL H5 LOW AND SURFACE FRONTAL
REFLECTION MOVING THROUGH THE AREA. BY SUNDAY AFTERNOON APPEAR
LEVEL RIDGE REBUILDS OVER MONTANA AND WYOMING. THIS WILL ALSO
ALLOW A RETURN OF SOUTH WINDS THAT WILL HELP WARM THE REGION.
THIS WILL BE SHORT LIVED. BY LATE MONDAY ANOTHER UPPER LEVEL H5
TROUGH DIGS SOUTH ALONG THE ROCKIES WITH A STRONG SURFACE TROUGH
OVER THE CENTRAL DAKOTAS. HAVE SPREAD SLIGHT CHANCE CATEGORY POPS
ACROSS THE AREA LATE MONDAY NIGHT AND CONTINUE INTO TUESDAY
AFTERNOON. THERE ARE TIMING DIFFERENCES WITH THIS FEATURE BUT GFS
ENSEMBLE SUPPORTS THE OPERATIONAL RUN WITH OUT TOO MUCH SPREAD.
GOING TEMPERATURE GRIDS WERE PRETTY GOOD. ONLY MADE MINOR CHANGES.

&&

.AVIATION...
GOOD VFR CONDITIONS PREVAIL EARLY THIS MORNING. SKIES ARE MOSTLY
CLEAR AND VISIBILITY IS UNRESTRICTED. THESE CONDITIONS WILL
PREVAIL TODAY WITH JUST A FEW HIGH CLOUDS DRIFTING ACROSS THE
AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
     CDT /6 PM MDT/ THIS EVENING FOR BROWN-BUFFALO-CAMPBELL-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-
     SPINK-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...KEEFE
AVIATION...KEEFE
Hazardous weather outlook, Sep 27, 5:57 AM CDT, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
557 AM CDT THU SEP 27 2007

MNZ039-046-SDZ003>011-015>023-034>037-048-051-281100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
557 AM CDT THU SEP 27 2007 /457 AM MDT THU SEP 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE BEGINNING FRIDAY NIGHT AND LASTING
THROUGH SUNDAY. IT APPEARS THE BEST CHANCE FOR PRECIPITATION WILL
OCCUR SATURDAY NIGHT AND SUNDAY. A FEW STORMS COULD BE ON THE
STRONG SIDE...MORE SO ACROSS SOUTHERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-045-281100-
STANLEY-JONES-
557 AM CDT THU SEP 27 2007 /457 AM MDT THU SEP 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE BEGINNING FRIDAY NIGHT AND LASTING
THROUGH SUNDAY. IT APPEARS THE BEST CHANCE FOR PRECIPITATION WILL
OCCUR SATURDAY NIGHT AND SUNDAY. A FEW STORMS COULD BE ON THE
STRONG SIDE...MORE SO ACROSS SOUTHERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Advisories in South Dakota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.